I’ve had another contamination issue crop up that had me dealing with symptoms and tracking down the cause for the past week and a half or so.  It turned out it was another issue with my vitamins and supplements.  This time, I believe it was from contamination of one of my supplements from the manufacturer, rather than through my mishandling, or an actual ingredient in it that is tied to one of my reactive foods.

Sometimes you just can't escape your allergens!

Sometimes you just can’t escape your allergens!

Back in April, I purchased a calcium supplement at Walgreens. I began using it on Tuesday, June 7th. After a few days, I began noticing reaction symptoms appearing in the morning and evening, around the time I took my vitamins and supplements. In my mind, I traced them back to the time I started taking the calcium supplement. I remember feeling a little off that morning when I first started taking the pills, but I thought I was dealing with residual symptoms from previous exposures. It was over the following weekend when I decided to see if the calcium supplement was indeed causing problems and if it might have somehow contaminated my other vitamins and supplements. I pour my vitamins and supplements from their bottles into a bowl and then wash my hands before I handle them to take them or put them into a travel case. Sometimes I pour out more than I intend, and I’ll put the extras back into their bottles before I take what I need. It would have been possible for contamination to happen to those extras that I put back in the bottles. I decided to take each supplement in isolation. The calcium supplement did cause an obvious reaction, but the others seemed fine at the time. I thought I had dodged a bullet and that I had not contaminated my other vitamins and supplements. I ended up giving the calcium supplement to my mom and continued taking my others. Over the next several days after that weekend, I noticed worsening symptoms. I was dealing with other suspects at the same time and was trying to find ways to handle those, and I just assumed that what I was doing wasn’t working, until I ate meals that I thought should have been perfectly safe and still got symptoms. It finally dawned on me that the calcium supplement had contaminated my other vitamins and supplements. I went to the store to buy the replacements that I needed. Some I already had on hand, so I just opened up the new ones and started using them with the ones I had just bought. The first day using all new replacements, I felt a lot better, the best I had felt in a while. That one little mistake, buying the wrong supplement, caused me almost a week and a half of symptoms and trying to track down the culprits, as well as lost money due to having to repurchase supplements. It was neither cool nor fun.

I’m actually not sure what’s the issue with the calcium supplement. Since it was my prime suspect in the list of things causing my symptoms last weekend, I went online to check the ingredients in the list that were unfamiliar to me. Ideally, I should have paid more attention to the ingredients before I bought the bottle in the first place, but in the past, I’ve never had problems with similar supplements, so I wasn’t worried about it. The first one I checked seemed safe enough and completely unrelated to any of my reactive foods. I then moved on to another in the list, triacetin. According to Wikipedia, triacetin is “the triester of glycerol and acetic acid”. That gave me a start since acetic acid is basically vinegar, one of my reactive foods. I wondered if that ingredient was causing my symptoms or if it was possible contamination from wheat/gluten. While I could have possibly mishandled something and caused the contamination myself, that seemed really unlikely. Over time, I’ve learned to be extremely careful handling my vitamins and supplements and hadn’t had anything lately but a random episode. The symptoms this time continued for days and got progressively worse. I really believe that the pills came from the factory contaminated with wheat/gluten, or the triacetin ingredient caused my symptoms. I’ve sent a message to Walgreens asking about the supplement, whether or not it’s wheat-free and gluten-free, and have only gotten a response saying that someone will look into my question and get back to me. What’s funny is that for some time now, I’ve doubted my reactions to vinegar and have even played around with the idea of trying it again to see what happens. If it turns out that the triacetin is what triggered my symptoms, then I guess I have my answer. Also, a questionable issue came up at work where someone was using vinegar to clean the coffee pot, which sits near the sink where I wash my hands before eating. The fumes were very strong in the air around the sink, and I remember feeling weird as I went to my desk after washing my hands. I even took a Benadryl after lunch. While my meals for the day might have been an issue, they were simple meals and should have been safe. My breakfast on that day should especially have been safe since I very rarely have problems with it. It’s possible it could have been a reaction to the airborne vinegar fumes. I suppose time will tell.

The big takeaway and lesson learned from this particular series of exposures is to pay attention to ingredients and research anything that looks unfamiliar. Question the manufacturer when required. Also, I should have realized that my other pills had been contaminated just because they were in the same bowl with the calcium pills. Just because they “seemed fine” when I tested them didn’t mean they really were. I guess it took a buildup of symptoms over several days for me to realize it finally. Thirdly, I may actually have an allergic reaction to vinegar like I do to wheat/gluten. I remember when I decided to eliminate vinegar as a trial I was having symptoms similar to the ones I have when exposed to wheat/gluten. Finding out from Walgreens about the calcium supplement, if it contains or could be contaminated with wheat or gluten, may provide a clue. Hopefully I won’t be around any vinegar fumes again anytime soon, but if I continue to notice symptoms when I breathe them in, that should provide an answer also.


If you like this post, please consider subscribing by e-mail and/or grabbing the RSS feed.  You may also choose to follow me or connect with me on Facebook, Twitter, LinkedIn, and Google+ to read my latest posts there.  You can find all these options in the sidebar.  Also, please consider sharing this post to your favorite social media sites.  Thanks!

Leave a Reply

Your email address will not be published. Required fields are marked *

Post Navigation